Pernicious Anaemia Society
14,225 members10,189 posts

Nitrofurantoin

Anyone taken Nitrofurantoin & had adverse effect on B12 levels? Had them prescribed for UTI, says on info leaflet to TAKE SPECIAL CARE if you have 'a lack of Vitamin B or abnormal levels'. There is no specific reference to Vitamin B12, so are they just generalising. e.g any type of vitamin B deficiency to cover all bases ?(think there are 8 types of vitamin B but how would you know if you were deficient in any other than B12?), it seems rather vague & anything BUT informative? It doesn't come under the DO NOT TAKE IF heading, so maybe its just a case of extra B12 needed whilst taking it? Any advice appreciated as I need to take something to clear the UTI.

13 Replies
oldestnewest

yes, I had that drug prescribed for the same reason - on it for sometime - but since discovered my b12 deficiency. my doctor did not check b12 levels. ugh!

1 like
Reply

My doctor knows I am B12 deficient but obviously didn't take it into account (well, I'm on hydroxo jabs so obviously I'm better !!!!!!). I did read a line further on in info leaflet & its a lack of Vitamin B 'OR abnormal levels of salt'?( How would you know that anyway?) But it remains unclear which Vit B deficiency in particular is meant or if its ALL Vit B deficiencies, can any of our Biochemists help?

Reply

This may be of interest and may be part of why there is the cryptic reference to B vitamins

factmed.com/study-NITROFURA...

it may also intereact with folate.

according to this it is contra-indicated for anyone who has neuropathy problems

drugs.com/disease-interacti...

though a specific search for interactions between nitrofurantoin and B12 on the same site doesn't actually bring up any interactions.

1 like
Reply

That first link is nice. It seems that all the stuff about nitrofurantoin and B12 is because of one person reporting it.

When we discussed this last month I found this paper - researchgate.net/publicatio... - that suggests it can cause neuropathy because of an interaction with folate.

Reply

Thank you fbirder, didn't realised this had been discussed before.

1 like
Reply

Thank you Gambit. Its a very short 3 day course, bit more research showed it to be an unpleasant drug to take, but then UTI is also very unpleasant & don't want it to escalate (cranberry juice, bicarb etc have never helped me in the past)..devil & deep blue sea scenario, & yes, very cryptic references (that most people would ignore if not B12 deficient) covering all possible bases.?

Reply

unlikely that a 3 day course would make much difference but worth asking your GP to note for the future - there are probably a lot of other medications that they could chose.

Reply

Came to same decision myself, only 12 tablets in total. It was a telephone consult with GP so didn't know what I was prescribed until went to chemist.

Minor quandary really, but made me think again how vunerable we are as a group & need to watch out for ourselves & each other. Had I been for e.g diabetic I think my GP would have checked (& quite rightly) what to prescribe .She's well aware of my B12def. but clearly doesn't see it as significant enough to take into account when deciding on treatments.

It really didn't matter this time..as I found out from posting on the site, but what if it did? Thanks & take care to everyone.

Reply

I've just finished a 3 day course of nitrofurantoin. I phoned the chemist when I got home, she said it was OK to take as it was only a short course of tablets. I was told to avoid alcohol which the leaflet didn't say. I was avoiding alcohol anyway as it doesn't help when you have a UTI.

Are UTIs yet another symptom/side effect of PA/B12 deficiency?.

Reply

Thanks shipcat, I've had B12def. for 3/4 years (at least that was when diagnosed) & this is the only UTI in that time plus I'm pretty sure I know why this flare up occurred.. (don't ask, womens stuff!!!) so doubtful it is a side~effect of B12def.

Reply

I think my recent UTI was probably connected to womens stuff too as I'm entering the menopause! I've only known about my PA for about 10 months so still on the mend. I've been so grateful for the info on these pages as the doctors seem clueless.

Best wishes X

Reply

I had to stop taking it I was so ill on it I have a lot of uti s and they llinger, but I have nt been well since 7 set when uti started had 3 lots of diferent anti'bi's so wondering if that is why I feel so shite

Reply

My daughter took this drug a couple of months ago and ended up in A & E, reacting with swelling to her face and neck. We did not know of her B12 deficiency at the time. Her GP had given her a form to get blood tests done, which A @E did. She has been showing signs of confusion, fatigue, pain and spasms all over her body and dreadful vertigo She has had a high white cell count for months. Her urine sample shows this but her infection reading is always negative. The blood tests show deficiency in vit D and B12. She was told by a different GP at the practice to supplement with 3,000 of vit D and 1,000 of oral vit B12. After feeling so unwell and feeling like the doctor was not realising how unwell with neuropothy, we finally got an appointment with her GP, who, thankfully said she needed injections. She has 4th one tomorrow. She has had many of these symptoms for years and we are worried about any damage.

Reply

You may also like...